Wyoming, 2022

Hail in Wyoming, July 5, 2022

July 5, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over east-central Campbell County and produced quarter sized hail south of Rozet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over east-central Campbell County and produced quarter sized hail south of Rozet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:16 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 5, 4:16 PM MST, 1 hour 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Tue Jul 5 2022

.DISCUSSION...(This Evening Through Tuesday)
Issued at 217 PM MDT Tue Jul 5 2022

19z surface analysis has a low over eastern CO with frontal
boundary from southern WY into southeast SD. Several outflow
boundaries per 0.5km 1-min visible satellite imagery over the past
few hours. Initial outflow boundary pushed into the frontal
boundary with secondary outflow boundary from KONL to the NE
panhandle. Atmosphere behind outflow boundaries stable right now
below the higher terrain of the Black Hills. Latest mesoanalysis
had 2KJ/kg MLCAPE along frontal boundary with little MLCIN. 0-6km
bulk/effective shear sufficient for severe storms this
afternoon/evening with convective initiation. Peak at KUNR 20z
special sounding confirms these thoughts. Convective initiation
and evolution the main short term concern.

Latest CAMs/observational evidence suggests robust convection
along main frontal boundary just south of the CWA by 22z.
Supercell motion is southeast at 15kts, so strongest cells should
remain south of CWA initially. Mean wind northeast around 20kts.
Eventually, storms should fire over the Big Horns/northeast WY in
response to shortwave energy moving out of southern WY. Activity
will pose a threat of large hail/damaging wind gusts given
CAPE/shear combination, but confidence is low with the evolution
of afternoon/evening convection. Another cluster of strong storms
may rotate across MT this evening and potentially impact northwest
SD late tonight. Lows tonight will be near guidance.

Wednesday, upper ridge amplifies slightly over the CWA with implied
synoptic scale subsidence as thermal ridge expands slightly. Upper
flow weakens with 25-35kts 0-6km bulk shear and 1-2KJ/kg MLCAPE. Cap
should erode first over any boundaries and near higher terrain, and
then perhaps on the plains. Isolated severe storms may occur during
the normal diurnal cycle. Highs will be near guidance.

Upper/thermal ridge portends a somewhat drier pattern for the end of
the week. Temperatures will rise, peaking Saturday with readings
well into the 90s. An upper trough passing through Sunday brings
slightly cooler temperatures for the start of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 513 PM MDT Tue Jul 5 2022

Isolated/scattered thunderstorms will spread from northeast WY
into western SD tonight. Some storms will contain hail/gusty
erratic winds. Local IFR conditions expected with any storm.
Leftover storms Wednesday morning will give way to better chances
Wednesday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Helgeson
Hazardous weather outlook, Jul 5, 10:27 AM MST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1127 AM MDT Tue Jul 5 2022

SDZ001-002-012>014-024>031-041-042-044-072>074-WYZ054>058-071-
061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1127 AM MDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day through Friday.
Severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-046-047-049-061300-
Haakon-Jackson-Mellette-Todd-Tripp-
1127 AM MDT Tue Jul 5 2022 /1227 PM CDT Tue Jul 5 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms each day through Friday.
Severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 5, 2:21 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT TUE JUL 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     WEWELA                  43.01N  99.78W
07/05/2022  M50 MPH          TRIPP              SD   MESONET

&&

KDS
Special weather statement, Jul 5, 3:35 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
435 PM MDT Tue Jul 5 2022

WYZ055-052315-
Southern Campbell WY-
435 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southeastern
Campbell County through 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Pine Tree Junction, or 15 miles south of Wright,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4388 10551 4383 10508 4350 10540 4349 10566
      4350 10567
TIME...MOT...LOC 2235Z 206DEG 24KT 4352 10551

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Jul 5, 4:25 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT Tue Jul 5 2022

WYZ055-060000-
Southern Campbell WY-
525 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of south central
Campbell County through 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Pine Tree Junction, or 20 miles southwest of Wright,
moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pine Tree Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4373 10580 4361 10547 4349 10564 4350 10584
      4356 10586
TIME...MOT...LOC 2325Z 220DEG 17KT 4353 10576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sherburn
Special weather statement, Jul 5, 4:47 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
547 PM MDT Tue Jul 5 2022

WYZ055-060015-
Southern Campbell WY-
547 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of south central
Campbell County through 615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Pine Tree Junction, or 11 miles southwest of Wright,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4360 10548 4368 10574 4387 10566 4374 10527
TIME...MOT...LOC 2346Z 222DEG 21KT 4364 10566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sherburn
Special weather statement, Jul 5, 5:22 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
622 PM MDT Tue Jul 5 2022

WYZ054-055-060100-
Northern Campbell WY-Southern Campbell WY-
622 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southeastern
Campbell County through 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wright, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will impact southeastern Campbell County to the north and
northeast of Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 10517 4419 10508 4396 10508 4376 10553
      4383 10561
TIME...MOT...LOC 0022Z 228DEG 29KT 4385 10548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Jul 5, 5:53 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
653 PM MDT Tue Jul 5 2022

WYZ056>058-060145-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
653 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Weston
and south central Crook Counties through 745 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Upton, or 27 miles southwest of Sundance, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Upton and Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4399 10481 4412 10482 4431 10435 4398 10429
TIME...MOT...LOC 0052Z 252DEG 20KT 4408 10472

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn

The radar

The Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 5, 6:03 PM MST
Where
Campbell County, 13.64 mi SSW of Rozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -105.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036394.